Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 164, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 1998, 3:17 PM CDT for Barber County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 3:17 PM CDT (20:17 UTC)
- Expired
- Jun 8, 1998, 3:50 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 3:26 PM CDT | Hail 1 | Sharon, KS | Hail completely covered the ground. |
| Jun 8, 3:33 PM CDT | Hail 1 | Sharon, KS | |
| Jun 8, 3:39 PM CDT | Hail 1 | Sharon, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 082017 RRA SVRDDC KSC007-082050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 350 PM CDT * AT 314 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF SHARON MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED NEAR SHARON BY 320 PM CDT HAZELTON BY 345 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER THAN 1 INCH IN DIAMETER. IF YOU ARE CAUGHnT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PARKIN/HUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:00 AM CDT, 11 hours 17 minutes earlier.
Area forecast discussion, Jun 8, 4:00 AM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 400 AM CDT MON JUN 08 1998 VERY BUSY SHIFT WITH STRONG CONVECTION MOVING RAPIDLY ACROSS NW 1/2 CWA...STAYING VERY NEAR SVR CRITERIA. BIGGEST CHALLENGE THIS FCST IS TIMING OF ENDING ONGOING PRECIP THIS MORNING...AND WINDS TODAY. PRECIP SHOWING SIGNS OF LOWERING TOPS AND DECREASING IN INTENSITY BETWEEN 0730 AND 0830Z AS CELLS TOOK ON LINEAR ORIENTATION. CELLS STILL MOVING NE ARND 40KTS...WITH LINE NOW MOVING EAST AROUND 30KTS AS SOUTH END OF LINE DEVELOPS . WILL ORIENT ZONES TO LATEST PRECIP TRENDS...BUT END TSTM CHANCES W TO E...EARLIEST IN GCK AND AREAS N AN W. WILL GO WITH WINDS BECOMING SW AND INCREASING TO 20 TO 30 MPH MOST ZONES...BUT THINK W MOST ZONES WILL BE BIT LESS IN 15 TO 25 RANGE. TEMPS WILL BE TRICKY WITH LOWER LAYERS BEING MODIFIED BY PRECIP. HOW FAST ATMOSPHERE WILL RESPOND TO WARM SWLY FLOW IS HANDLED DIFFERENTLY BY MODELS. ETA SCOURS COOL AIR OUT VERY FAST AND WARMS E PART OF CWA INTO LOWER 90S TODAY...WHILE NGM AND AVN ARE SLOWER ERODING COLD DOME...AND ONLY TAKE E CWA INTO LOWER 80S. WILL GO WITH A COMPROMISE ON TEMPS BUT FAVOR FWC NUMBERS...WHICH ARE IN MIDDLE OF COOLER FAN AND WARMER ETA. AT 8/00Z 5H LVL...AVN SEEMED TO HAVE BEST MAGNITUDE WITH LOW IN MONTANA AREA AND ASSOC TROF IN W U.S. NO CHANGES TO EFP ATTM DUE TO LACK OF ANALYSIS TIME. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 083/059 090/062 092 21- GCK 082/058 086/061 089 4-- EHA 085/055 088/059 092 1-0 LBL 084/060 091/063 093 11- HYS 079/058 085/061 090 521 P28 085/063 092/066 094 121 BURKE
In the hours before
Special weather statement, Jun 8, 10:44 AM CDT, 4 hours 33 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-090600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1044 AM CDT MON JUN 08 1998 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON... SYNOPSIS: LOW PRESSURE CENTERED OVER NORTHWEST KANSAS THIS MORNING WILL MOVE SLOWLY EAST TODAY. MEANWHILE...A COLD FRONT WILL MOVE ACROSS THE AREA FROM THE NORTHWEST DURING THE COURSE OF THE DAY. WARM MOIST AIR WILL CONTINUE STREAMING INTO THE AREA FROM THE SOUTH AHEAD OF THE FRONT. THE HEATING OF THE DAY COMBINED WITH AN UNSTABLE ATMOSPHERE WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS BY LATE AFTERNOON. THE MAIN THREAT AREA FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE MAINLY EAST OF A LINE FROM ASHLAND TO DODGE CITY TO WAKEENEY. SPOTTER ACTIVATION MAY BE NECESSARY IN THAT AREA. REITER
Special weather statement, Jun 8, 2:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT MON JUN 08 1998 DRYLINE THROUGH DDC ABOUT 18Z. DEWPOINTS IN THE UPPER 60S EAST AND LOWER 50S WEST. DEVELOPING TSRA FROM NESS CITY-WAKEENEY. WW527 ISSUED FOR AREA FROM HYS-COLDWATER...EAST. COLD FRONT DIRECTLY BEHIND DRYLINE AND WINDS IN WESTERN CWA SHIFTED NORTHWEST. 300MB ANALYSIS PUTS EASTERN CWA IN RIGHT ENTRANCE REGION OF JET...SO EXPECT TO SEE TSRA CONTINUE TO DEVELOP. AT PRESENT MOVEMENT...EXPECT MOST TSRA ACTIVITY TO BE EAST OF CWA BY FCST ISSUANCE TIME. UPPER LOW STILL AROUND THE GREAT SALT LAKE. PRETTY GOOD MID LEVEL COLD POOL. DOES NOT APPEAR LOW WILL MOVE MUCH OVER THE NEXT COUPLE OF DAYS. WITH SOUTHWEST FLOW HOLDING EXPECT TO SEE SFC TROF REDEVELOP BACK TO THE WEST ALONG WITH MOISTURE. CHALLENGE FOR THIS FCST WILL BE TSRA CHANCES AND TEMPS. MODELS IN FAIR AGREEMENT ON UPPER FEATURES...MAINLY WITH KEEPING TROF OVER MOUNTAINS NEXT 48 HOURS. BIG DIFFERENCE ON SFC IS AMOUNT OF COLD AIR WITH COLD FRONT. ETA MUCH MORE AGGRESSIVE WITH COLD AIR THROUGH TUESDAY. LOOKING AT TEMPERATURES OVER NORTHEAST COLORADO THIS MORNING GOOD INDICATION THAT ETA HAS LITTLE BETTER HANDLE ON SFC. EXPECT THAT WINDS SHOULD BECOME NORTHEAST AND EAST OVERNIGHT AND SHOULD SEE DEWPOINTS COME BACK TO AREA. MODELS BRING WEAK S/W INTO AREA TUESDAY AFTERNOON. THINK MID LEVEL WARMING MAY AGAIN BE OVERDONE BY ETA. HOWEVER DELTA TS STILL FROM 19-22. EXPECT TO SEE CU DEVELOP TUESDAY AFTERNOON WITH TEMPS IN THE 80-85 RANGE. WITH MOISTURE CONVERGENCE OVER WEST...MAY SEE ISOLATED TYPE TSRA DEVELOP AND WILL MENTION 20 POPS. INSTABILITY SHOULD PERSIST INTO WEDNESDAY WITH MOISTURE/DRYLINE STILL IN AREA. LOOKS LIKE ANY STORMS WILL COME LATE WEDNESDAY AND WILL PROBABLY LEAVE THEM OUT FOR DAYTIME AND GO MOSTLY SUNNY. WILL CUT TUESDAY HIGH TEMPS BACK A BIT FROM PREVIOUS FORECAST WITH EASTERLY SFC FLOW IN THE MORNING. WILL LIKELY GO WITH 80 TO 85...CLOSE TO FAN NUMBERS. WEDNESDAY...SOUTHWEST FLOW SHOULD BE QUITE NICE AND WITH TROF WEST...WILL GO AROUND 90 FOR MOST AREAS. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 055/083 063/090 063 001 GCK 054/082 060/090 062 001 EHA 053/085 055/090 060 001 LBL 053/085 056/089 060 001 HYS 059/083 064/089 061 00- P28 062/086 067/088 064 20- REITER
Special weather statement, Jun 8, 2:54 PM CDT, 23 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-090600- HAZARDOUS WEATHER OUTLOOK...CORRECTED UGC... NATIONAL WEATHER SERVICE DODGE CITY KS 254 PM CDT MON JUN 08 1998 ..SEVERE WEATHER THREAT EAST OF A HAYS TO COLDWATER LINE WILL DIMINISH LATER THIS AFTERNOON... SYNOPSIS: A SURFACE DRYLINE LOCATED FROM HAYS TO COLDWATER CONTINUES TO FIRE STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE. AS THE DRYLINE AND THUNDERSTORMS CONTINUE MOVING EAST...THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH AFTER 5 PM. STORM SPOTTERS WILL CONTINUE TO BE NEEDED UNTIL THE SEVERE THUNDERSTORM THREAT ENDS. WEST OF A HAYS TO COLDWATER LINE...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. MCCAMMON
Special weather statement, Jun 8, 2:54 PM CDT, 23 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 254 PM CDT MON JUN 08 1998 ..SEVERE WEATHER THREAT EAST OF A HAYS TO COLDWATER LINE WILL DIMINISH LATER THIS AFTERNOON... SYNOPSIS: A SURFACE DRYLINE LOCATED FROM HAYS TO COLDWATER CONTINUES TO FIRE STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE. AS THE DRYLINE AND THUNDERSTORMS CONTINUE MOVING EAST...THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH AFTER 5 PM. STORM SPOTTERS WILL CONTINUE TO BE NEEDED UNTIL THE SEVERE THUNDERSTORM THREAT ENDS. WEST OF A HAYS TO COLDWATER LINE...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. MCCAMMON
Special weather statement, Jun 8, 2:54 PM CDT, 23 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-090600- HAZARDOUS WEATHER OUTLOOK...CORRECTED UGC... NATIONAL WEATHER SERVICE DODGE CITY KS 254 PM CDT MON JUN 08 1998 ..SEVERE WEATHER THREAT EAST OF A HAYS TO COLDWATER LINE WILL DIMINISH LATER THIS AFTERNOON... SYNOPSIS: A SURFACE DRYLINE LOCATED FROM HAYS TO COLDWATER CONTINUES TO FIRE STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE. AS THE DRYLINE AND THUNDERSTORMS CONTINUE MOVING EAST...THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH AFTER 5 PM. STORM SPOTTERS WILL CONTINUE TO BE NEEDED UNTIL THE SEVERE THUNDERSTORM THREAT ENDS. WEST OF A HAYS TO COLDWATER LINE...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. MCCAMMON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 48 min |
| Jun 7, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 32 min |
| Jun 7, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 47 min |
| Jun 8, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 32 min |
| Jun 8, 2:13 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 32 min |
| Jun 8, 2:22 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jun 8, 2:33 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.